Wisconsin, 2023

Winter Storm in Wisconsin, February 26 to 27, 2023

February 26 to 27, 2023 · NWS ARX · 1 event in 1 county or zone

An expansive storm system affected the Upper Midwest from the evening of February 26th through much of the 27th. This brought a mix of rain, snow, and freezing rain to north-central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An expansive storm system affected the Upper Midwest from the evening of February 26th through much of the 27th. This brought a mix of rain, snow, and freezing rain to north-central Wisconsin. Freezing rain accumulations of three tenths of an inch were reported in Dorchester (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 26, 5:20 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 26, 5:20 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
520 AM CST Sun Feb 26 2023

.DISCUSSION...(Today through Saturday)
Issued at 335 AM CST Sun Feb 26 2023

Key Messages:

 - Quick, punchy storm system will bring heavy rain, freezing rain,
icing and the potential for flooding to the region overnight through
Monday. Icing threat generally north of I-94.

* STORM SYSTEM SUN NIGHT-MON: heavy rain, freezing rain,
  icing, potential flooding. Main icing threat north of I-94.

SETUP: upper level shortwave trough progged to lift northeast out of
the desert southwest today, getting a bit of a negative tilt as it
slides across the mid mississippi river valley Mon afternoon.
Cyclogenesis at the sfc winds up as it moves across the southern
plains, with the sfc low slated to track across IA to southeast
WI/northeast IL by 18z Mon. The system gets a lot o help from a
coupled 300 mb jet Mon morning with the vertically stacked storm
system quickly exiting northeast by 00z Tue. Low level warm air
advection leads the system across the region with upglide along the
275:290K isentropic sfcs. Stout QG convergence through the layers,
although shifted south, following along with the shortwave trough.
Overall, a punchy, quick moving storm system.

PTYPES: strong northward surge of warm, moist air with this storm.
North-south running x-sections and Bufkit soundings show +3 to +6 C
air between 700:850 mb pushing across the local forecast area,
reaching north of KMDZ. Depth, amount of warming favors mostly full
melting of frozen meteors...and thus rain/freezing rain questions
will rely on sfc temps.

There will be some warming overnight tonight as the storm system
approaches, which continues and/or steadies out for the rest of
Monday. This will help limit the southward extent of freezing rain,
which currently still favors along/north of I-94.

As Monday wears on, colder air will start to push in from the north,
removing that warm layer and swinging pcpn types over to rain
and/or snow. See a potential for a short period of sleet too.

QPF/AMOUNTS: VERY anomalous moisture feed into the area tonight/Mon.
NAEFS/EPS PW anomalies push +3 to +4 with the EPS maxing out PW
with relation to climatology at 12z Mon. Deterministic runs of the
GFS and NAM have over 300% of normal PW while the ECMWF EFI is north
of 0.8 with "shift of tails" around +1. Pick a model. Pick a
moisture variable. They all tell the same story - highly anomalous,
very wet fetch for the forcing to work on. AND, a lot of QPF will be
the result.

Looking at rain, the GEFS and EPS (ensembles) pegging upwards of 70%
shot for at least 1" or more from near I-90 southward. Deterministic
run of the GFS is much higher than the latest EC however, suggesting
some of the forecast area could get 1.5+". The EC is roughly 1" or
less. The differences also play out into the I-94 corridor where
icing starts to become a concern, although both models move toward
each other moving farther north into north-central WI. WPC amounts
have shifted down a bit from previous, but still sit at the top end
of all the guidance, mimicking the GFS. There will be convective
elements, so localized higher amounts certainly possible, and the
moisture is *again* way above climatology - so some higher amounts
are warranted. Whether or not this high is uncertain, and will have
impacts on how much icing could be realized.

Speaking of icing, temp profiles continue to favor freezing rain
from I-94 overnight into Mon morning. The wetter GFS results in more
icing with some potential to near 1/2". The ECMWF suggests 1/10 to
1/4" is more reasonable, which is a little less then some of its
previous runs. The GFS has been pretty steady, but definitely shows
more than its last run. EC differences likely stem from a tad cooler
north, and quicker change over to snow. For now, think up to 1/4" to
1/3" has more support.

Moving to snow, soundings suggest a quicker turn over Monday
morning, with more of the QPF going into snow production.
Accumulations still lower end and mostly north of I-94. Could see a
few inches across parts of Clark/Taylor counties before the storm
finally exits.

Caveat - sfc temps playing a big role here, and a couple degree
swing up or down will have major impacts on what falls where. In
addition, air temps could be above freezing, but ground temps could
be cold enough to accrue some ice on untreated surfaces.

HEADLINES: with the consistent icing signal in the medium range
guidance (essentially the same locations and amounts) will move to
winter storm warnings and advisories. Icing looks to be the main
concern overall, although a few inches of snow possible in the far
north (mainly Taylor county WI). There could still be some
adjustments in areal outlay and timing as new guidance becomes
available.

* MID WEEK: pcpn chances

Elongated, west-east running bits of upper level energy set to
stretch, shift across the upper mississippi river valley for the
middle part of the new week. Some disagreements with placement and
timing of the various ripples in the flow, but the GFS and EC both
produce light QPF. Looking at rain/snow chances mostly in the Tue-
Thu time period. No significant snowfall/rain on the horizon.

Upper level flow remains progressive into the new weekend with some
suggestions via the EC/GFS for another shot for light pcpn Fri
night/Sat.

Some fluctuations up/down in temps with shortwave ridging/troughing
quickly scooting across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 520 AM CST Sun Feb 26 2023

Patchy shallow fog will give way to VFR conditions through the day
with gradually increasing SE winds. Winds will become gusty
tonight as a low-level jet increases, with a period of LLWS likely
at KLSE. Rain will develop after 27.06Z with MVFR/IFR
visibilitys/ceilings developing. There is a low chance for
freezing rain near precipitation onset and a rumble of thunder
could not be ruled out, but confidence is too low to include.

&&

.HYDROLOGY...
Issued at 335 AM CST Sun Feb 26 2023

Rainfall in excess of 1" is expected along/south of I-90 overnight
through Sunday. Considerable snowpack across southeast MN/west-
central WI will absorb some of that, but expect some release into
the river systems. Farther south, parts of NE IA/SW WI that avoided
the bulk of the recent snows have frozen grounds...so much/if not
all of the rain that falls will be runoff. Be ready for river rises.
Can't rule out localized flooding.

In addition, where the heavy snows fell, many if not most storm
sewers are blocked by snow...which will slow if not completely stop
rainfall drainage. Ponding of water on roads to localized street
flooding is likely. Further, with colder air moving in Monday night,
standing water on untreated surfaces will freeze, creating some icy
travel conditions into Tue.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Monday for WIZ017-029.

     Winter Weather Advisory from 3 AM to noon CST Monday for WIZ033-
     042>044.

     Winter Storm Warning from 3 AM to noon CST Monday for WIZ034.

MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...JM
HYDROLOGY....Rieck
Hazardous weather outlook, Feb 26, 4:46 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
446 AM CST Sun Feb 26 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041-
053>055-061-271215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-La Crosse-Vernon-Crawford-Richland-Grant-
446 AM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Today and Tonight

Heavy rainfall late tonight on snow covered or frozen ground
could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rainfall continues Monday with localized flooding and river
rises, ice jams possible.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 2 pm this afternoon.

WIZ017-029-033-034-042>044-271215-
Taylor-Clark-Trempealeau-Jackson-Monroe-Juneau-Adams-
446 AM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of west central
Wisconsin.

.DAY ONE...Today and Tonight

Freezing rain moves in overnight. Light icing likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing rain Monday morning transitions to snow by late morning
before ending in the evening. Icing from 1/10" to 1/4" possible.
Some snow accumulation, mostly north of highway 10.

Winter storm warnings and advisories are in effect overnight
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Icing and snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 2 pm this afternoon.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
February 26, 5:54 AM CST to February 27, 6:50 PM CST
Where
Taylor forecast zone
Reported by
Broadcast Media
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Broadcast media reported around three tenths of an inch of ice accumulation occurred in Dorchester from freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082713.